Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 117, NWS Charleston, SC

December 10, 2004Bulloch County, Candler County, Jenkins County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Dec 10, 2004, 3:00 AM EST for Bulloch County, Candler County, Jenkins County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 10, 2004, 3:00 AM EST (08:00 UTC)
Expired
Dec 10, 2004, 3:30 AM EST
In force
30 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Bulloch County, GA, Candler County, GA, Jenkins County, GA

The radar

The Charleston,SC radar (KCLX), 99 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 10, 2:35 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 8.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2004-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2004-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
555 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 100800
SVRCHS
GAC031-043-165-100830-
/X.NEW.KCHS.SV.W.0013.041210T0800Z-041210T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
300 AM EST FRI DEC 10 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CANDLER COUNTY IN SOUTHEAST GEORGIA
  BULLOCH COUNTY IN SOUTHEAST GEORGIA
  JENKINS COUNTY IN SOUTHEAST GEORGIA

* UNTIL 330 AM EST

* AT 258 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND
  DAMAGING WINDS HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES
  NORTHWEST OF METTER TO 23 MILES SOUTHWEST OF ALINE...OR ALONG A
  LINE EXTENDING FROM 10 MILES SOUTHEAST OF SWAINSBORO TO 14 MILES
  SOUTHEAST OF MOUNT VERNON...MOVING NORTHEAST AT 45 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  ALINE...
  BUTTS AND EMMALANE...
  MILLEN AND PORTAL...

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS
AND BE READY TO ACT QUICKLY.

THIS IS A DANGEROUS THUNDERSTORM...TAKE COVER NOW SEVERE
THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR AND AVOID WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3274 8223 3233 8221 3228 8198 3289 8185

$$

AUSTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 10, 2:36 AM EST, 24 minutes earlier.

Area forecast discussion, Dec 10, 2:36 AM EST, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
236 AM EST FRI DEC 10 2004

.UPDATE...SPC HAS ISSUED A TORNADO WATCH UNTIL 9 AM FOR ALL OF THE
COUNTY WARNING AREA INCLUDING THE ADJACENT COASTAL WATERS. WILL
ISSUE NEW FORECAST PACKAGE WITH A REMAINDER OF THE NIGHT OR EARLY
MORNING PERIOD WITH THIS WATCH INFORMATION. DAMAGING WIND GUSTS AND
ISOLATED TORNADOES ARE POSSIBLE IN ANY STRONGER AND MORE ORGANIZED
CONVECTIVE CELLS THAT DEVELOP AND OR MOVE INTO THE AREA.

&&

.SHORT TERM /TODAY AND TONIGHT/...ONGOING ACTIVITY APPROACHING THE
COUNTY WARNING AREA WITH ADDITIONAL CONVECTION OFF THE COAST.
CONVECTION GETTING MORE ORGANIZED TO THE W AND NW OF THE
AREA...HOWEVER MOST OF THIS INITIAL ACTIVITY SHOULD REMAIN W OF THE
AREA. A FEW ADDITIONAL CELLS TO THE SW ARE ALSO DEVELOPING. WIND
PROFILES ARE IMPRESSIVE WITH 40 TO 45 KT AROUND 2KFT ON THE VWP. ANY
ORGANIZED THUNDERSTORMS THAT MOVE INTO THE AREA MAY BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS.

RATHER BROAD COLD FRONTAL ZONE SHOULD MAKE ITS WAY OFF THE COAST
THIS AFTN. DRY MID LEVEL AIR TO MOVE INTO THE AREA AND LIMIT AFTN
PRECIP AMOUNTS DESPITE ABUNDANT LOW LVL MOISTURE AND SHORTWAVE
ENERGY TO MOVE THROUGH THE AREA. LIKELY POPS THIS MORNING THEN WILL
TAPER PRECIP OFF TO SLIGHT CHANCE TOWARDS EVENING.

TEMPS THIS MORNING HAVE ONLY DIPPED INTO THE UPPER 60S TO LOWER 70S
THUS FAR. PRECIP ACTIVITY SHOULD COOL THEM IN SPOTS...HOWEVER EXPECT
SOME WARMING IN THE CONTINUED VERY SHALLOW WAA PATTERN EARLY ON
TODAY SO PLAN TO RAISE MAX TEMPS A FEW DEGREES.

CAA PATTERN EXPECTED BEGINNING THIS EVENING BEHIND THE FRONTL BNDRY.
AT LEAST PARTLY CLOUDY SKIES TONIGHT WITH TEMPS TO DROP INTO THE 40S.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...ON SAT...THE UPR TROF
SHOULD FINALLY MAKE SOME PROGRESS TOWARDS THE COAST...THEN MOVE
OFFSHORE SAT NIGHT. EXPECT LINGERING LOW LVL MOISTURE TO MAINTAIN AT
LEAST PTCLDY SKIES ON SAT. DRIER AIR AND MORE EFFICIENT DOWNSLOPE
FLOW ON SUN TO MIX OUT THE LOW LVL MOISTURE.

A REINFORCING COLD FRONT TO MOVE THROUGH ON MON. THIS FRONT IS
EXPECTED TO BE DRY BUT WILL BRING IN VERY COOL AIR FOR THE MIDDLE
PART OF THE WEEK. EXPECT FREEZING TEMPERATURES TUE NIGHT FOR MOST
AREAS WITH SOME DIPPING BELOW FREEZING ON MON NIGHT.

&&

.LAKE WINDS...WILL RAISE A LAKE WIND ADVISORY FOR LAKE MOULTRIE WITH
WINDS OF 20 TO 25 KT OR AT LEAST 15 TO 25 KT EXPECTED. WILL NOT TAKE
MUCH TO MIX DOWN SIG WIND THROUGH THE DAY PARTICULARLY ONCE CAA
BEGINS.

&&

.MARINE...FOR THE UPCOMING PACKAGE WILL RAISE SMALL CRAFT ADVISORY
FOR THE GEORGIA COASTAL WATERS AND CONTINUE THE ADVISORY FOR ALL
OTHER MARINE ZONES. APPROACHING COLD FRONT WILL PASS THROUGH THE
WATERS THIS AFTERNOON. WINDS WILL VEER FROM SOUTHWEST THIS MORNING
TO WEST THIS AFTERNOON. SMALL CRAFT CONDITIONS WILL SLOWLY COME DOWN
LATE TONIGHT/EARLY SATURDAY EXCEPT FOR THE GEORGIA OFFSHORE WATERS
WHERE SCA CONDITIONS DUE TO SEAS WILL LIKELY LAST INTO SUNDAY NIGHT.
WINDS WILL VEER TO NORTHWEST SATURDAY NIGHT AFTER THE PASSAGE OF A
WEAK POST-FRONTAL SURFACE TROUGH. ON SUNDAY THE SURFACE RIDGE OVER
THE WESTERN GULF TRIES TO EXERT SOME INFLUENCE OVER THE SOUTHEAST
COAST BUT IS QUICKLY SUPPRESSED BY THE DRY COLD FRONT APPROACHING
FROM THE NORTHWEST. WINDS WILL BRIEFLY BACK TO WEST SUNDAY AND
SUNDAY NIGHT AS A RESULT. THE FRONT WILL SWEEP ACROSS THE WATERS ON
MONDAY MORNING WITH WINDS VEERING TO NORTHWEST ONCE AGAIN. WINDS
BEHIND THIS FRONT DO NOT LOOK TO BE AS STRONG AS TODAY. AT THIS
POINT IT LOOKS LIKE SMALL CRAFT CONDITIONS POSSIBLE IN THE GEORGIA
OFFSHORE WATERS ONLY.

&&

.AVIATION...LOW CEILINGS AND GUSTY SOUTHWEST WINDS WILL BE THE RULE
INTO EARLY THIS AFTERNOON AT BOTH CHS AND SAV. EXPECT PASSAGE OF THE
COLD FRONT AROUND 18-21Z AT BOTH TERMINALS WITH WINDS VEERING FROM
SOUTHWEST TO WEST. CEILINGS WILL QUICKLY LIFT AND BECOME HIGH
SCATTERED BY LATE AFTERNOON AFTER THE FRONT PASSES. WINDS WILL COME
DOWN A BIT AS WELL TO AROUND 10-15 KNOTS. WINDS WILL REMAIN WEST
10-15 KNOTS FOR THE OVERNIGHT PERIOD AS WELL.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...TORNADO WATCH UNTIL 9 AM ALL ZONES.
SC...TORNADO WATCH UNTIL 9 AM ALL ZONES.
     LAKE WIND ADVISORY SCZ045.
MARINE...TORNADO WATCH UNTIL 9 AM AMZ330-350-352-354.
         SMALL CRAFT ADVISORY AMZ330-350-352-354-374.

&&
Hazardous weather outlook, Dec 10, 2:55 AM EST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
255 AM EST FRI DEC 10 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-101200-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING...
HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE...
SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND...
WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON...
EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER...
RIDGELAND...SAINT GEORGE AND WALTERBORO
255 AM EST FRI DEC 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.TORNADO WATCH...A TORNADO WATCH HAS BEEN ISSUED VALID UNTIL 9
AM...FOR THE ENTIRE FORECAST AREA AND THE ADJACENT COASTAL WATERS.
STRONG THUNDERSTORMS MOVING ACROSS SOUTHEAST GEORGIA AND SOUTH
COASTAL SOUTH CAROLINA ARE BECOMING BETTER ORGANIZED. THESE STORMS
ARE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AS WELL AS TORNADOES.
FOR ADDITIONAL INFORMATION REFER TO THE LATEST STATEMENTS FROM THE
STORM PREDICTION CENTER AND ANY WARNINGS THAT MAY BE ISSUED BY THE
CHARLESTON FORECAST OFFICE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
.STRONG THUNDERSTORMS...THERE IS A CONTINUED RISK OF A FEW STRONG
THUNDERSTORMS INTO FRIDAY ACROSS THE AREA. GUSTY WINDS AND LIGHTNING
ARE THE MAIN WEATHER HAZARDS EXPECTED. REFER TO THE LATEST WATCH
FROM THE STORM PREDICTION CENTER AND THE LOCAL FORECAST OFFICE FOR
ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, Dec 10, 2:09 AM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
209 AM EST FRI DEC 10 2004

GAZ087-099-100-114-115-100800-
BULLOCH-CANDLER-EVANS-JENKINS-TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...METTER...MILLEN...
REIDSVILLE AND STATESBORO
209 AM EST FRI DEC 10 2004

...STRONG THUNDERSTORMS APPROACHING SOUTHEAST GEORGIA...

AT 2 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS IN SOUTHEAST GEORGIA THAT WILL AFFECT
TATTNALL...EVANS... CANDLER...JENKINS AND BULLOCH COUNTIES IN
SOUTHEAST GEORGIA BY 3 AM. THESE STORMS WILL PRODUCE WIND GUSTS AS
HIGH AS 45 TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
DOWNPOURS.

MOVE INDOORS WHEN THUNDERSTORMS ARE OCCURRING. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES AND
ELECTRICAL APPLIANCES UNTIL THE STORMS HAVE PASSED.

AUSTIN

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.